A. What happened to this girl was sadly preventable and also becoming more frequent as flights get longer and seats get more cramped.
She suffered a blood clot in the deep venous system of her calf. This is called a deep venous thrombosis or DVT. If part of this clot dislodges, it travels up the venous system back to the heart, through the right side of the heart and to the lungs. This is what happens to cause death , as if a big enough piece of the clot gets to the lungs then it causes the blockage of the blood supply there. This is called a pulmonary embolus and it can be fatal.
Recent research has shown that up to 1 in 4 people that get a DVT have all been in a long haul flight in the last few weeks. You can see that this is an incredible statistic as a lot of the smaller DVTs go undiagnosed as they don't cause the classic symptoms of swelling of the calf with redness and pain in the same area.
The reason that air travel can cause this problem is due to several factors, all which seem to coexist on these flights.
Firstly for a clot to form the blood needs to be very slow moving. This occurs inflight as passengers sit in a cramped position with their knees bent. This can restrict the flow back of the blood and help a clot form. The next problem is with dehydration. It is said that you should drink a litre of fluid every 3 hours on a flight, but what is normally given out, ie alcohol can actually dehydrate you more as it makes you need to urinate more often. As you now have less circulating fluid volume the chances of clot formation are a lot higher.
Finally the swelling in your lower legs due to the position you sit in also causes to constrict the veins too. So these factors can cause a clot, but also being on the contraceptive pill, obesity and smoking too will all increase the risk.
What is recommended to stay alright inflight is to keep your toes moving by regularly going for a walk up and down the aisle, and also keeping well hydrated.
I would also suggest that anyone who is high risk, and by that I mean overweight, OCP taking smokers who have a family history of clots forming, take a dose of 75mg of aspirin before they fly, as this thins the blood enough to stop the DVT forming. However if you suffer from stomach ulceration or allergy to aspirin then there is a shot of a blood thinning agent called heparin available.
If anyone experiences tender calf swelling or chest pain and shortness of breath after a flight, then please seek medical attention immediately.
Then came the rematch with Bowe on November 6, 1993. In what is considered by many sporting historians as one of the most bizarre moments in boxing's history, during round seven the crowd got off their feet and many people started to run for cover and yell. Holyfield took his eyes off Bowe for one moment and then told Bowe to look up to the skies. What they saw was a man in a parachute flying dangerously close to them. The man almost entered the ring, but his parachute had gotten entangled in the lights and he landed on the ropes and apron of the ring, and he was then pulled into the crowd, where he was beaten by members of Bowe's entourage. Bowe's pregnant wife, Judy, fainted and had to be taken to the hospital from the arena. Twenty minutes later, calm was restored and Holyfield went on to recover his world heavyweight titles with a close 12 round majority decision. The man who parachuted down to the middle of the ring became known as The Fan Man and the fight itself became known as the Fan Man Fight. His victory over Bowe that year helped Holyfield being named as ABC 's Wide World of Sports Athlete of the Year for 1993.
I’ve been having an on-and-off discharge from both ears (though never both at the same time) for months. The discharge doesn’t have much of an odor, though recently it smells vaguely like mint (I’m not joking!). It’s slightly yellow in color, or at least that what the Q-Tips look like if I swab out my ear. There has never been any pain involved, though I have had the sensation of a leak- where I could swab out my ear, grab my outer ear and move it around some, and feel liquid draining into my ear canal. I went to a sick call earlier this year and mentioned it to my doctor at the time, but he did not notice anything out of the ordinary in my ear. The only annoying effects are the sensation of having liquid in my ear and of the occasional itching. I plan on mentioning it again the next time I see my doctor, but was wondering if this is something that I should be concerned about for any serious health issues or long term consequences. Thanks!